Thunderstorm Wind, Johnson
- When
- May 1, 2:02 PM MST
- Where
- Johnson County, Buffalo Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.370, -106.720
Wind gusts of 60 mph occurred at the Johnson County Airport.
A couple of high based showers collapsed over Buffalo and produced locally high wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A couple of high based showers collapsed over Buffalo and produced locally high wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 1, 1:12 PM MST, 50 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 212 PM MDT Thu May 1 2025 .KEY MESSAGES... - Scattered showers and thunderstorms continue this afternoon east of the Continental Divide, especially across Johnson and Natrona counties. - Warm and dry conditions are expected Friday into Sunday, with temperatures peaking 15 to 20 degrees above normal. - A stronger system will begin to push into the area Sunday. This is likely to bring widespread precipitation Monday and Tuesday, especially across central and southern Wyoming. && .UPDATE... Issued at 201 PM MDT Thu May 1 2025 Thunderstorms continue to bubble mainly across central WY this afternoon in the post-frontal cold pool. Convective models continue to produce showers and thunderstorms generally through 1700 this evening, when peak heating decreases quickly. Most showers that have moved through are producing a brief wetting rain, so any passing showers will be brief. North winds remain gusty as well, with areas east of the Divide closer to the departing system running 20 to 30kts, with higher gusts near thunderstorms. High pressure moves in by tonight, with clear skies and light and variable winds after midnight. Surface moisture after recent rain is very limited, so fog potential remains low overnight tonight. && .DISCUSSION... Issued at 425 AM MDT Thu May 1 2025 A few areas of light precipitation are noted early this morning owing to lingering moisture and cyclonic flow from Wednesday's system. This unstable, northwest flow on the backside of the trough will be the impetus for additional shower and thunderstorm development by late this morning. However, the majority of this activity will be limited to northern and eastern portions of the area. These locations will benefit from deeper moisture and increasing upper level forcing as a 90 knot jet streak drops south into Wyoming. Brief, heavy rain and wind gusts to around 35 mph will be possible with any storms today, with the best chances across Johnson and Natrona counties as well as the eastern Bighorn Basin. There will also be some cumulus buildup and a few showers along the Wind River Range given the northwesterly flow. The rest of the area will be mostly dry with near-seasonable temperatures as ridging begins to push in from the west. That said, a few isolated showers are certainly possible (15-25 percent) outside of the locations highlighted above, especially across central Wyoming. Precipitation will end after sunset this evening leaving clearing skies overnight. The ridge will strengthen significantly on Friday, becoming the dominant weather feature through Saturday. Little to no precipitation is expected during this time, with temperatures peaking 15 to 20 degrees above normal for most locations. Humidity will drop into the teens both Friday and Saturday across lower elevations; relatively light wind should help to mitigate fire weather concerns during this period. By Sunday the ridge will begin to break down as a longwave trough moves onto the West Coast. This will return precipitation chances west of the Continental Divide, though the majority of the area is likely to see another warm and mostly dry day. It will be breezier ahead of the approaching system, which may lead to an increasing fire weather concern for southern and central Wyoming. Further ahead, the progression of the trough will be a large influence on precipitation potential early next week. Recent trends have slowed the system down, with the 500mb low deepening across southern California on Sunday before drifting eastward on Monday and Tuesday. While the details on exactly where this system will setup are still unknown, guidance clearly favors the low to pass to our south. This should lead to a good shot of moisture to the area Monday through Tuesday, especially across central Wyoming where an upsloping, northeasterly flow develops. With temperatures expected to remain on the warmer side, snow will be limited to the mountains. Given the warm weekend followed by a decent rain event, river flood potential may be elevated early next week. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1103 AM MDT Thu May 1 2025 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals. VFR conditions prevail through the period. Some mid-level clouds will be around through the afternoon, but otherwise a mostly clear sky today and tonight. Models favor a light north wind at KJAC through today, though it may be variable at times; southwesterly flow returns Friday morning. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals. Areas of clouds today as a shortwave passes through, with VFR conditions prevailing. Chances (30%-60%) for shower/thunderstorms occur today, mainly across Johnson and Natrona Counties. Therefore, the best chances will be around KCPR through this afternoon. The highest chances (about 40%-60%) occur to start the period, through about 21z, with decreasing chances through about 00z. KWRL has about a 15% to 20% chance this afternoon, with KLND and KRIW chances about 20% or less. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Straub DISCUSSION...Myers AVIATION...Wittmann
Hazardous Weather Outlook National Weather Service Riverton WY 241 AM MDT Thu May 1 2025 WYZ001>020-022>030-021300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 241 AM MDT Thu May 1 2025 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. A few thunderstorms are expected east of the Divide today, mainly across Johnson and Natrona counties. Wind gusts to 35 mph are possible with this activity through sunset. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Monday and Tuesday...A system will return mountain snow to the area. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The Riverton/Lander radar (KRIW), 202 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gusts of 60 mph occurred at the Johnson County Airport.
A CWOP site in Buffalo reported a 65 mph wind gust. The ASOS at the Johnson County airport had a 60 mph gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262949, 1262952.